Ohio, 2010

Damaging Winds in Ohio, June 23, 2010

June 23, 2010 · NWS ILN · 4 events in 4 counties and zones

Severe weather developed during the late evening hours across the area. The main threat was damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
$5,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Severe weather developed during the late evening hours across the area. The main threat was damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 23, 9:55 PM EST, 29 minutes earlier.

Area forecast discussion, Jun 23, 9:55 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1055 PM EDT WED JUN 23 2010

.SYNOPSIS...
A COLD FRONT WILL PUSH THROUGH THE AREA OVERNIGHT AND THROUGH THE
EARLY PART OF THURSDAY. HIGH PRESSURE WILL THEN SETTLE INTO THE
REGION FROM THURSDAY NIGHT TO SATURDAY NIGHT. ANOTHER SYSTEM WILL
BRING SHOWERS AND THUNDERSTORMS INTO THE AREA ON SUNDAY AND INTO
MONDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
INCREASED PRECIP CHANCES ACROSS THE FAR NORTH AND UPDATED FOR
SEVERE WATCH. GREATEST CHANCES FOR SEVERE WILL BE IN THE FAR
NORTH. LINE DOES SHOW SIGNS OF WEAKENING SINCE THE IMPRESSIVE
SIGNATURES ACROSS NRN IL AND INDIANA. LIGHTNING FREQUENCY
DECREASING. STILL CERTAINLY CAPABLE OF PRODUCING A FEW SEVERE
STORMS ACROSS NRN FCST AREA.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
AS FRONT ENTERS THE NW FCST AREA BY 12Z THURS...FRONT TO BECOME
PRETTY PROGRESSIVE AS IT PUSHES THROUGH AREA AND TO EXIT BETWEEN
20-22Z.

SEVERE THREAT WILL HEAD EAST WITH THE BEST UPR LEVEL DYNAMICS...SO
GENERAL SHOWERS AND SCT THUNDERSTORMS. DRY AIR TO SETTLE IN FROM N
TO SOUTH...WITH DRY CONDITIONS AREA WIDE AFTER 00Z ON FRI. LOW TO
MID 60S FOR THU NIGHT WILL BRING SOME RELIEF TO THE HEAT...DIDN'T
STRAY TOO FAR FROM MAV GUIDANCE FOR THE LOWS THIS PERIOD.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
MODELS ARE BECOMING MORE CONSISTENT AT LEAST WITH EACH OTHER IN THE
LONG TERM. HIGH PRESSURE WILL BUILD OVER THE OHIO VALLEY ON FRIDAY
IN THE WAKE OF A COLD FRONT. THIS WILL ALLOW A SHORT DRYING PERIOD
AND TEMPERATURES TO RETURN TO NORMAL FOR THE EARLY PART OF THE
WEEKEND. RETURN FLOW WILL SET UP BY SATURDAY. SURFACE LOW PRESSURE
WILL TRACK EAST THROUGH THE GREAT LAKES ON SATURDAY AND LAY OUT A
BOUNDARY IN THE NORTHERN OHIO VALLEY OVERNIGHT. THIS WILL ACT AS A
WARM FRONT ON SUNDAY AND LIFT NORTHEAST AS THE NEXT LOW PRESSURE
CENTER TRACKS TO THE GREAT LAKES ON SUNDAY NIGHT...THROWING A COLD
FRONT THROUGH THE REGION BY MONDAY MORNING. HPC SPLIT THE DIFFERENCE
WITH A BACK DOOR FRONT NOTED IN THE 12Z MON PROGNOSTIC THAT TOOK
INTO ACCOUNT THE EARLIER GFS AND THE LATER ECMWF PLACEMENT.
REGARDLESS...THE CHANCE FOR STORMS WILL INCREASE SUNDAY NIGHT AND
THEN DECREASE NW TO SE ON MONDAY. TEMPS WILL REMAIN AT OR ABOVE
AVERAGE THROUGH THE PERIOD.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
THUNDERSTORMS WHICH DEVELOPED ALONG AN OUTFLOW BOUNDARY TODAY HAVE
MOVED EAST AND OUT OF FORECAST AREA. FORECAST AREA SEEMS TO BE IN
AN AREA OF SUBSIDENCE THIS EVENING BETWEEN THE THUNDERSTORM
COMPLEX TO THE EAST AND A FRONT TO THE WEST. THE FRONT WAS LOCATED
ACROSS MI...IL...AND MO THIS EVENTING. AS A RESULT OF THIS
SUBSIDENCE...VERY LITTLE CU REMAINS AND DO NOT EXPECT ANY
SIGNIFICANT CONVECTION TO DEVELOP UNTIL THE FRONT APPROACHES.

NEXT ROUND OF THUNDERSTORMS WILL BE LATER TONIGHT AND THURSDAY
MORNING IN ASSOCIATION WITH THE COLD FRONT MOVING SOUTHEAST
THROUGH OUR AREA. DIFFERENCES IN MODELS ON SPEED OF ONSET OF
THUNDERTORMS PROVIDES SOME DIFFICULTY IN RESOLVING TIMING.
FORECAST IS CLOSER TO TIMING OF GFS. HAVE BEST CHANCES OF
THUNDERSTORMS STARTING AT KDAY...KCMH...AND KLCK AT 08Z AND AT
KCVG AND KLUK AT 10Z. BEST CHANCE OF THUNDERSTORMS INDICATED BY
TEMPO GROUP IN TAFS. CIGS REMAIN VFR. MAY SEE SOME MVFR CIGS/IFR
VSBYS IN THUNDERSTORMS BUT DID NOT INCLUDE IN TAFS AT THIS TIME.
WILL NEED TO MONITOR DEVELOPMENT OF THUNDERSTORMS AND MOVEMENT OF
FRONT. FRONTAL PASSAGE WITH A WIND SHIFT TO THE WEST EXPECTED 14Z-
16Z THU. AFTER 17Z-18Z...WINDS SHIFT TO NW...INCREASING AND
BECOMING GUSTY.

HIGH PERSSURE WILL BUILD IN LATE THU.

.OUTLOOK...THUNDERSTORMS POSSIBLE SUNDAY THROUGH MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JDR
NEAR TERM...JDR
SHORT TERM...JDR
LONG TERM...FRANKS
AVIATION...PARKER
Hazardous weather outlook, Jun 23, 6:10 PM EST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
710 PM EDT WED JUN 23 2010

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
242315-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-
710 PM EDT WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

THUNDERSTORMS THAT DEVELOP OVERNIGHT MAY BECOME SEVERE. THE MAIN
THREAT WILL BE DAMAGING WINDS. WIND PROFILES TODAY WOULD ALSO
SUPPORT A SMALL CHANCE FOR AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ073>075-080-KYZ089>100-OHZ073-074-077>082-088-242315-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ROSS-
HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
710 PM EDT WED JUN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

THUNDERSTORMS THAT DEVELOP HAVE A SLIGHT CHANCE OF BECOMING SEVERE
LATE TONIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cincinnati radar (KILN), 138 km away, was scanning. The volume nearest the first event began at 03:25 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Auglaize

When
June 23, 10:24 PM EST to 10:28 PM EST
Where
Auglaize County, Buckland to 4.39 mi NW of Villa Nova
Measured
83 kt (96 mph) estimated gust
Property damage
$45,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
40.620, -84.250

Damage occurred to trees, crops, and buildings due to damaging thunderstorm winds. At the first location, healthy pine trees were uprooted, a fruit tree was snapped in half, and a walnut tree was also snapped in half. Across the road there was damage to a corn field. Additional locations around the area reported corn damage and tree damage. In addition to the crop damage, a house had damage to the porch, a silo was damaged, and a barn was destroyed.

Thunderstorm Wind, Shelby

When
June 23, 10:41 PM EST to 10:42 PM EST
Where
Shelby County, Jackson Center
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
40.430, -84.030

Thunderstorm Wind, Logan

When
June 23, 10:45 PM EST to 10:50 PM EST
Where
Logan County, 2 mi NW of West Mansfield
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.420, -83.577

Damage occurred to part of a barn roof due to thunderstorm winds.

Thunderstorm Wind, Delaware

When
June 23, 11:30 PM EST to 11:35 PM EST
Where
Delaware County, Delaware
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.300, -83.070

There were multiple reports of trees down from gust front winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231103, 231106, 231111, 231116.